Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 146, NWS Atlanta, GA

June 22, 20184 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 22, 2018, 5:56 PM EDT for 4 counties in Georgia. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 5:56 PM EDT (21:56 UTC)
Expired
Jun 22, 2018, 6:45 PM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clayton County, GA, DeKalb County, GA, Douglas County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 32 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:56 PM EDTTSTM WND DMG3 Sse Bill Arp, GAA TREE WAS BLOWN DOWN ON HIGHWAY 166 AT BIG A ROAD.
Jun 22, 6:15 PM EDTTSTM WND DMG3 Sw College Park, GAGA POWER CONFIRMS A DOWN TREE CAUSED A POWER OUTAGE ON GODBY RD, NEAR THE I-85 & I-285 EXCHANGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS52 KFFC 222156
SVRFFC
GAC063-089-097-121-222245-
/O.NEW.KFFC.SV.W.0146.180622T2156Z-180622T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
556 PM EDT FRI JUN 22 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern DeKalb County in north central Georgia...
  Central Douglas County in north central Georgia...
  Northwestern Clayton County in north central Georgia...
  Southwestern Fulton County in north central Georgia...

* Until 645 PM EDT.

* At 556 PM EDT, a severe thunderstorm was located near Chapel Hill,
  or 7 miles south of Douglasville, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Atlanta, Douglasville, Decatur, East Point, Union City, Forest
  Park, Riverdale, College Park, Fairburn, Morrow, Hapeville,
  Avondale Estates, Lake City, Belvedere Park, Hartsfield-Jackson
  Airport, Grant Park-Zoo Atlanta, Candler-Mcafee, Sweet Auburn, Bill
  Arp and Cascade Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3372 8482 3377 8423 3355 8431 3357 8468
      3357 8481 3358 8483
TIME...MOT...LOC 2156Z 262DEG 33KT 3364 8474 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:29 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 22, 3:29 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
329 PM EDT Fri Jun 22 2018

.SHORT TERM /Tonight through Saturday Night/...

The closed upper low over the OH Valley will drift slowly northeast
into the Great Lakes area on Saturday and weaken. North and central
GA will remain in a broad trough through tonight...with the upper
flow becoming more zonal on Saturday. Weak impulses will persist and
rotate around the trough. The air mass will continue to destabilize
and showers and thunderstorms will continue to develop and move
across the area through this evening.  The convection today and
tomorrow will be enhanced by diurnal heating but expect some storms
to linger overnight...mainly north and west. Moderate instability
this afternoon should support a few strong to severe storms with
damaging wind and hail possible. Otherwise not as hot mainly north
and west due to more clouds...but much of central GA will still
reach into the low and mid 90s with overall fewer clouds and lower
chances for thunderstorms. Heat index values will remain below
advisory criteria tomorrow.

41

.LONG TERM /Sunday through Friday/...

Only tweaks to the long term based on the latest guidance.

BDL

PREVIOUS DISCUSSION...
Not much change in the over all pattern for the next 7 days.
North and Central GA stays in West to northwesterly upper level
flow through the middle of next week. This will allow waves and
moisture to continue to move across the area keeping the
Southeastern U.S. convectively active through the period. Still
expecting mainly diurnally driven storms each day as
instabilities peak everyday between 18z-00z across the CWA. The
airmass is also expected to stay fairly moist with PWs in the 1.5
to 1.9 inch range through day 7 as well. Temperatures remain warm
through the weekend and into next week. With dewpoints in the 70s
and above normal temperatures, heat index values will creep into
the lower 100s almost every day, especially over portions of
central and eastern Georgia. Although we are not anticipating
having to issue any heat advisories...those spending prolonged
periods outdoors should take frequent breaks and drink plenty of
water.

01

&&

.AVIATION...
18Z Update...

Ceilings should be vfr this afternoon...ranging from BKN040-050 and
then scattering this evening. Also looking for patchy layers
of mid and high clouds. Expect some mvfr and possibly ifr  ceilings
to form toward sunrise and then gradually lift during Saturday
morning. Showers will again develop this afternoon and evening
and have continued with a tempo to all taf sites. A few storms
could become severe mainly KATL to KAHN and north. Winds will remain
on the west side. Saturday will be similar to today with mainly a
diurnal thunderstorm pattern.

//ATL Confidence...18Z Update...
Medium on ceilings trends after 00z.
Medium to high on all other elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  89  72  94 /  60  50  10  20
Atlanta         72  90  74  92 /  60  50  20  20
Blairsville     64  83  67  86 /  60  50  30  40
Cartersville    70  87  72  92 /  60  60  20  30
Columbus        75  93  75  94 /  60  50  10  10
Gainesville     70  86  72  90 /  60  50  20  30
Macon           74  93  74  96 /  60  50  10  20
Rome            69  87  72  92 /  60  60  20  30
Peachtree City  72  91  73  93 /  60  50  10  20
Vidalia         75  94  76  97 /  50  30  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Jun 22, 9:00 AM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
900 AM EDT Fri Jun 22 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
900 AM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

Scattered to numerous thunderstorms are expected across north
and central Georgia this afternoon into tonight. Some storms
will be severe, most so north and west of Atlanta.
The main hazards will be damaging winds, frequent lightning,
and isolated flooding from heavy rainfall. An isolated tornado
will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

There is a chance of thunderstorms everyday for the next week,
mainly during the afternoon and evening hours. A few storms
could be strong to severe each day with gusty winds, frequent
lightning and isolated flooding from heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jun 22, 5:39 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
539 PM EDT FRI JUN 22 2018

GAZ033-042>044-222230-
North Fulton GA-Douglas GA-Carroll GA-South Fulton GA-
539 PM EDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...DOUGLAS...
NORTHEASTERN CARROLL AND SOUTH FULTON COUNTIES UNTIL 630 PM EDT...

At 538 PM EDT...a strong thunderstorm was over Treasure Lake, or 8
miles northeast of Carrollton...moving east at 35 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Atlanta, Douglasville, Carrollton, East Point, Union City, Villa
Rica, College Park, Fairburn, Temple, Chattahoochee Hill Country,
Sweetwater Creek State Park, Hannah, Chapel Hill, Bill Arp, Fairplay,
Six Flags Over Georgia, Winston, Lake Val-Do-Mar, Cascade Heights and
Treasure Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3375 8503 3378 8460 3374 8458 3379 8453
      3379 8446 3356 8447 3354 8503
TIME...MOT...LOC 2138Z 265DEG 30KT 3365 8496

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jun 22, 5:46 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
546 PM EDT FRI JUN 22 2018

GAZ038-039-050-051-222230-
Taliaferro GA-Wilkes GA-Oglethorpe GA-Greene GA-
546 PM EDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALIAFERRO...WESTERN
WILKES...SOUTHWESTERN OGLETHORPE AND NORTHERN GREENE COUNTIES UNTIL
630 PM EDT...

At 546 PM EDT...a strong thunderstorm was over Penfield, or near
Greensboro...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Washington, Greensboro, Union Point, Tignall, Woodville, Siloam,
Maxeys, Rayle, Jacksons Crossroads, Ficklin, Mallorysville, Lundberg,
Robinson, Wrayswood, Daniel Springs, Newtown, Rocky Creek Fire Dept.,
Celeste, Penfield and Lyneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3360 8266 3360 8269 3352 8325 3371 8336
      3393 8274 3361 8265
TIME...MOT...LOC 2146Z 256DEG 23KT 3364 8320

WIND...40MPH
Local storm report, Jun 22, 5:48 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
548 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     3 SSW DREW              34.17N  84.25W
06/22/2018                   FORSYTH            GA   LAW ENFORCEMENT

            FORSYTH COUNTY SHERIFFS OFFICE REPORTS A TREE WAS BLOWN
            DOWN ON VALLEY STREAM DRIVE.

&&

EVENT NUMBER FFC1800361

RWILLIS
Local storm report, Jun 22, 5:51 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     3 SSW DREW              34.16N  84.24W
06/22/2018                   FORSYTH            GA   LAW ENFORCEMENT

            A TREE AND POWER LINES WERE REPORTED DOWN ON POST ROAD
            AT DERBY TRAIL.

&&

EVENT NUMBER FFC1800362

RWILLIS
Special weather statement, Jun 22, 5:51 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
551 PM EDT FRI JUN 22 2018

GAZ066-067-078-222230-
Harris GA-Troup GA-Meriwether GA-
551 PM EDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRIS...TROUP AND
SOUTHWESTERN MERIWETHER COUNTIES UNTIL 630 PM EDT...

At 551 PM EDT...a strong thunderstorm was over Denson, or near
Lanett...moving east at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
LaGrange, West Point, Hogansville, Southern Harbor, Mountville,
Cannonville, Louise, Odessadale, State Line Park, Abbottsford, Rocky
Point, Stovall, Piedmont Heights, Harrisonville, Hillcrest, Big
Springs, Durand, Wares Crossroads, Jones Crossroads and Baughs
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3322 8489 3292 8475 3280 8516 3281 8517
      3283 8517 3285 8515 3286 8519 3308 8523
TIME...MOT...LOC 2151Z 250DEG 33KT 3292 8528

WIND...40MPH
Local storm report, Jun 22, 5:53 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
553 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     3 S DREW                34.17N  84.21W
06/22/2018                   FORSYTH            GA   LAW ENFORCEMENT

            A TREE WAS BLOWN DOWN ON MAJORS ROAD NEAR THE
            INTERSECTION OF CASTLEBERRY ROAD.

&&

EVENT NUMBER FFC1800363

RWILLIS

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:21 PM EDTSpecial Weather StatementFFCEmanuel24 min
Jun 22, 3:04 PM EDTSpecial Weather StatementFFCCatoosa41 min
Jun 22, 3:39 PM EDTSpecial Weather StatementFFCCatoosa51 min
Jun 22, 4:04 PM EDTSpecial Weather StatementFFCHaralson, Paulding41 min
Jun 22, 4:06 PM EDTSpecial Weather StatementFFCMorgan, Newton39 min
Jun 22, 4:22 PM EDTSpecial Weather StatementFFCWhitfield23 min
Jun 22, 4:48 PM EDTSpecial Weather StatementFFCCobb42 min
Jun 22, 4:49 PM EDTSpecial Weather StatementFFCFannin41 min
Jun 22, 5:08 PM EDTSpecial Weather StatementFFCDawson, Forsyth52 min
Jun 22, 5:13 PM EDTSevere Thunderstorm WarningFFCCherokee, Forsyth, Fulton, Gwinnett, Hall32 min
Jun 22, 5:17 PM EDTSpecial Weather StatementFFCCobb, Douglas, Paulding28 min
Jun 22, 5:26 PM EDTSpecial Weather StatementFFCDeKalb, Gwinnett49 min
Jun 22, 5:29 PM EDTSpecial Weather StatementFFCOglethorpe46 min
Jun 22, 5:36 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Fulton24 min
Jun 22, 5:38 PM EDTSevere Thunderstorm WarningFFCDawson, Forsyth, Hall, Lumpkin37 min
Jun 22, 5:39 PM EDTSpecial Weather StatementFFCDouglas51 min
Jun 22, 5:46 PM EDTSpecial Weather StatementFFCGreene, Wilkes44 min
Jun 22, 5:51 PM EDTSpecial Weather StatementFFCTroup39 min
Jun 22, 6:00 PM EDTSpecial Weather StatementFFCDeKalb45 min
Jun 22, 6:10 PM EDTSpecial Weather StatementFFCBanks, Barrow, Jackson50 min
Jun 22, 6:15 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Troup45 min
Jun 22, 6:28 PM EDTSpecial Weather StatementFFCHeard32 min
Jun 22, 6:33 PM EDTSevere Thunderstorm WarningFFCCoweta, Heard27 min
Jun 22, 6:38 PM EDTSpecial Weather StatementFFCDeKalb, Rockdale, Walton37 min
Jun 22, 6:51 PM EDTSpecial Weather StatementFFCBarrow, Clarke, Jackson, Oconee39 min
Jun 22, 6:55 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Heard, Lamar, Meriwether, Pike and 1 more35 min
Jun 22, 7:03 PM EDTSpecial Weather StatementFFCClayton42 min
Jun 22, 7:09 PM EDTSpecial Weather StatementFFCOconee, Walton51 min
Jun 22, 7:18 PM EDTSpecial Weather StatementFFCOglethorpe27 min
Jun 22, 7:22 PM EDTSevere Thunderstorm WarningFFCButts, Clayton, Fayette, Henry, Newton, Rockdale and 1 more53 min
Jun 22, 7:32 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield43 min
Jun 22, 7:55 PM EDTSpecial Weather StatementFFCOglethorpe, Wilkes35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.